Suggest treatment for superficial thrombophlebitis
User rating for this question
Hello, Yesterday I was in the ER for a sever headache. They put an intrevenus neddle in my left hand to inject the medication for my headache. I have very thin veins. Since then when I put pressure on my veins in my left arms it hurts. Could this because of yesterday ? Is it serious ?
Posted Mon, 3 Mar 2014 in Abdominal Pain
Answered by Dr. Praveen Tayal 1 hour later
Brief Answer: Yes. Not serious. Detailed Answer: Hello, Thanks for posting your query. From your description it seems that you have developed superficial thrombophlebitis as a result of the i.v. line inserted yesterday. It is inflammation of the superficial veins of the arm. For relief of your symptoms, you can follow some simple measures like- * Apply moist heat to reduce inflammation and pain * Keep pressure off of the area to reduce pain and decrease the risk of further damage You can have mild pain killers like acetaminophen for pain and inflammation. Applying thrombophob ointment locally will also help to reduce the swelling. If you develop fever, intense pain or there is swelling then it indicates infection and spreading of the venous clot in which case you need to consult your physician immediately. I hope this answers your query. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out. Wishing you good health. Regards. Dr. Praveen Tayal. For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Praveen-Tayal
Follow-up: Suggest treatment for superficial thrombophlebitis 7 minutes later
It takes how long to go away ?
Answered by Dr. Praveen Tayal 41 minutes later
Brief Answer: 7-10 days. Detailed Answer: Hello. Thanks for writing again. It can take 7-10 days for the pain to subside. Till then you can use the ointment I mentioned and do a hot fomentation. Hope my answer is helpful. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health. Regards